Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD in Women

Grad school finals week

Hi friends,

I was diagnosed with ADHD back in October. I’m 33 and in my first semester of grad school in a very intense, very demanding program. I started medication in November and am still figuring out the right drug and dose. Right now I’m taking Adderall XR’s but they wear off around dinner time and I need the extra evening coverage. My doc gave me Ritalin to take in the evenings to get me through night classes, studying, and writing papers, but I’m finding the Ritalin makes me more tired, kind of woozy, and nauseated. I’m only taking 5 mgs of Ritalin right now and wondering if I’d need more to get the focus and clear head the Adderall gives me during the day, but I’m afraid it will make me feel even more sick.

I tried Concerta initially before the Adderall, and it did the same thing. The more I took, the more drowsy I felt and as I increased to the maximum dose my doc recommended, I got crushing headaches. It never did anything positive for me. This is my last week of school for the semester and I’m drowning in deadlines and just feel like my brain isn’t working. It’s frustrating. I’m behind on so many things and trying new meds is almost getting in the way. On the other hand, no meds at all and everything takes me five times longer and I can’t process information. I feel like there’s no good solution right now. I can’t tell if the side-effects of the meds are muddied by normal end-of-semester stress or if I really am reacting badly to the Ritalin. I’m not sure what to do about my evenings. I don’t want to take the Ritalin when the Adderall wears off, but I’m useless when I’m unmedicated. I’m tempted to just brew a pot of coffee at 6 p.m. and use that to get me through my evenings.

Anyway, I just needed to vent. When I talk to people in person, I feel like I’m whining and making excuses. Some of my friends think the ADHD itself is an excuse, and others think now that I’m taking meds I should be “all fixed.” It’s hard to articulate how rough this trial and error period is going with the medication. I keep being told I shouldn’t be getting sleepy from Ritalin, and that it’s probably a fluke. Maybe it is. I just know I don’t feel that way on the Adderall.

Thanks for listening. smile

Replies

Ritalin, when it doesn’t fit with someone’s system, REALLY doesn’t fit.  It made ME weep like a baby.  My shrink tild me I t had the same effect on his daughter.  I’d ask fir a short-term stimulant, like Focalin.  I take 10mg of generic Focalin and it lasts about three hours then is gone.  Seems like something like that us worth trying.

Posted by hitwcidb on Dec 09, 2013 at 10:11am

Why do you say your are useless?  I went through grad school undiagnosed.  I was so stressed out.  People didn’t understand my “over-reaction” to things and my hyper-participation.  1st…give yourself some compassion.  You are under a lot of pressure.  The first semester is one of the hardest because it’s not the norm for you yet.

Can you take the Adderall later in the day since graduate school typically runs into the evenings?  Do you need it first thing?  My non-graduate school natural body schedule is 11 PM-8AM sleep.  In graduate school, it shifted from 2PM-10AM because I wasn’t working.

Posted by SarBear06 on Dec 09, 2013 at 11:01pm

If Ritalin doesn’t work for you, don’t take it.  It doesn’t work the same way for everyone, and you’re right about this all being trial and error.  How can it help you focus if it makes you feel sleepy or sick?

I used to take adderall XR, and I know that evening feeling you describe.  It is worse than no meds at all!  I drank coffee on the evenings I needed it.  Worked fine for me.  I heard that some docs prescribe the IR for that. 

Now is not a good time for you to try new meds, but I ended up changing to vyvanse and it works better for me. (After more trials to get the dosage right)

Good luck on finals!  You can do it!!  smile

Posted by Butterfly on Dec 10, 2013 at 11:27am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.